RSS

Autism: Medication or Lifestyle Changes?

07 Aug

There are things that I want to say… subjects that I want to cover, but I can’t do that today; my medication is interfering with my thinking patterns. I am exhausted, and just woke up from an unplanned, and unexpected 3 hour nap.

One thing I should mention about myself – I don’t nap! Not unless I am really sick, or have had trouble sleeping for many days. Even then, I don’t really sleep. I just think with my eyes closed, and get up feeling worse than when I lie down.

This summer, however, I have slept a lot. I can’t help it. The medicine hits me, and I just crash. There is little warning. It is a good thing, I suppose, that I am not working during this time. I might be able to fight and stay awake, but barely.

It is okay. I know it is because my dose was increased a week ago. It will settle down. I would like to say these side effects would go away soon, but I have to increase again in a week, so I will just have to hold on.

Hood

Exhaustion isn’t the only side effect. The nausea is pretty bad, too, as is the thirst, and the headaches. All of those happened before with this medication. When I started, and the last time my dose was increased. They got better after a couple of weeks. My hope is that will be true again.

The new thing with this dose, however, is joint pain. My fingers, feet, toes, and back really hurt a lot of the time. It is true that I have back, foot, and toe pain most of the time – but it got a lot worse last week. My fingers don’t usually hurt, but they are in such pain I had to take off my wedding rings, and it hurts for my husband to hold my hand. I don’t know if this will go away. I haven’t experienced it before.

I mentioned these things to my counselor when I went in yesterday. I don’t think it is really helping with my anxiety yet, though I have been taking it for 2 months. The side effects have been annoying though.

She suggested that maybe I need a different medication. The thing is I have tried other medications, and I am afraid to again. Three other times in my life I was put on anti-depressants/anti-anxiety medication, and every other one I tried made me severely dizzy, nauseous, and caused seizure like electric shock sensations in my head, eyes, tongue, and hand. The last time was in 2008. I took them for 2 weeks, and stopped as they were so bad. I am still having the shocks now, 7 years later.

I have always been very sensitive to medicine. I do wonder if perhaps my anxiety could be controlled better with lifestyle changes, and sensory equipment. Such as having a job that I can do from home (being home is great, but I worry about income), regular exercise, and being able to use my weights, music, and fidgets for calming (they have always had an immediate effect on my anxiety.)

But I guess I will keep taking the medicine for a while to give it a chance. I do want to get better – I just wonder how much the medicine can help.

Advertisements
 

Tags: , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: